First 'fast AF' episode - at the beach

Hi all,

On Sat I had my first experience of what the paramedics called 'fast AF' - I was at the beach, minding my own business, enjoying a picnic with family. I suddenly felt my heart go into overdrive and then a wave of all sorts of symptoms which Im now realising are pretty common for this sort of episode.

Previously I was diagnosed with persistent AF but had no symptoms and no 'fast' AF at all, just steadily irregular if you know what I mean. I was cardioverted April 2014 and in NSR until about a month ago, then after seeing EP Dr Wright I started new medication: 200mg Flecainide with 2.5mg Bisoprolol, plus 20mg Rivaroxaban for anticoagulation. In less than 24 hrs the flec worked a treat and I was back in NSR and just carried on living my normal life until this episode on Saturday.

It was so scary, we eventually managed to get an ambulance (my family were wonderful). I just lay there through the whole thing trying to concentrate on breathing slowly and not panicking. I didnt have any energy to speak and my arms and legs were numb. About an hour or so after it had started and I was in the ambulance, my heart rate had returned to around 67-70 (the paramedics said I should be feeling 'much better' then but to be honest, I wasn't). The mobile ECG showed my heart rate was spiking to 180. ECG in hospital was fine and I was back in NSR again, I was given fluids via drip and my bloods were clear except for my potassium levels were low, so am making dietary changes to help with that.

Since Saturday I;ve been absolutely wiped out, I can hardly stand without being totally exhausted. I'm not sure whether it's the shock of it all or the medication. The doctor at the A&E unit suggested that he thought I was dehydrated - after all the hot weather... perhaps he's right. I didnt think I was, but I'm very happy to 'blame' the episode on that.... it's a far less inviting prospect to face the fact that there is no clear cause and it could happen again at any point.

Anyway, from the comfort of my sofa, resting, I just wanted to send a solidarity shout out to those of you who have experienced similar attacks - I now know how you feel!

And yes, I have an appointment with EP for tomorrow afternoon - I will be looking at ablation options asap.

Wishing you ongoing health and happiness :)

20 Replies

oldestnewest
  • You describe a typical AF event for most people I think. Dehydration sounds right to me as many here have been complaining recently of attacks of AF and other strange arrhythmias Lulu. In hot weather you need to drink AT LEAST two litres ( say four pints if like me you only think in old money ) of WATER per day. Not tea or coffee but you can have that AS WELL as the water but not instead of. Alcohol makes things worse so if you drink any then drink even more water.

    It may take a day or so for you to feel better so good luck with your EP visit. Keep us posted.

    Bob

  • Thanks Bob. No sooner had I typed that message, then I had another spell of racing heart... This time much easier to deal with, 25 mins very fast but still regular, with the shakes all over too. Much easier to cope with than Saturday's episode. I'm drinking 2 litres + now and staying nice and relaxed until my appointment tomorrow. Thanks Bob for your kind words, I will keep you posted!

  • great news! I'll be waiting for the next update.

  • An update. My ablation is set for this Friday morning, and even though its private I'm surprised at how quickly they've been able to schedule it. I'm having it done at Cromwell hospital by Dr Matthew Wright. Will let you know how it goes.

    Best news is I've had to come off all meds... which is a relief. I'll be back on Rivaroxoban by the end of Friday though, so I'm told.

    Best wishes,

    Lulu

  • have lots of coconut water - it will help to keep potassium levels up and had been great for my AF

  • Hi rosyg I'm interested in this coconut water as you speak about, where do you get it from please? Thanks Sann

  • the big supermarkets stock it- i think I get the Vita type as it has the most potassium and I bulk buy when they have an offer!! Buy litre packs too as it is expensive.

    Waitrose had a offer recently to !!

  • Hi lulu , I feel wiped out after all my af episodes too wobbly legs and very tired for a couple of days so think this is very normal , cheers Paul

  • Hi Paul,

    How are you getting on with your running and have you been given a date for your ablation at Glenfield yet?

    Best Wishes

    Barry

  • Hi Barry , well the meds seem to have settled in now feel a lot better I'm back jogging at the mo as directed by ep , and yes the dates are 22nd pre op and 27th d day lol , how's things with you hope your well cheers Paul

  • Hi Paul,

    Still waiting, I am quite well, had a attack on Sunday, too much dark chocolate was the trigger. Whose your EP by the way.

    Take care, wish you all the best.

    Barry

  • Hi Barry , it's good you no the triggers tho I can't find anything linked to my af , it's dr Stafford I'm under but think any of his team can be doing the ablation nice to hear from you cheers Paul

  • Hi Paul,

    Yes, I have just 2 triggers that I am aware of. Exercise is one (but that is becoming less of a problem, as I try not to push myself when biking/swimming). Need to keep away from the chocolate lol.

    Keep in touch with the ablation news in due course.

    Best Wishes

    Barry

  • Don't think I could keep away from chocolate Barry lol , I packed tea up that was bad enough even tho it never triggered me , I will let you no how I get on mate cheers Paul

  • Hi & thanks Runcrans and rosyG. Will definitely give the coconut water a try...

  • Hi Lulu, thanks for those heartfelt words expressing what so many of us feel, and fear. I woke this am in 'my bad AF" after being assured (and discharged) by a cardiologist on 18th June that my newly prescribed change of betablocker 100mg Atenolol, to 10mg Bisoprolol plus 125 MCG Digoxin would keep my now persistent AF at level where I could "go off and live my life!". I was going to ask my GP if I could lower the dose as I've benn feeling so lethargic and tired. But, after waking with it in really fast wobbly mode this morning I don't know anything anymore. I'm awaiting a telephone consultation with my GP so at leat it's on record. I now wonder if the cardiologist could have offered a followup to check how the meds were working, or not! Feeling very weepy this am and this forum is a real lifeline altho' cardiologist said not to read it. (partner in Scotland till Thursday).At least you have your EP appointment tomorrow and I do hope something good comes out of it. S x

  • Oh HastyHeart, I so feel for you and hope your hasty heart slows down and gives you a break. It's always tough when you're on your own and fearful, just try to stay calm and as relaxed as poss and put today down to experience - hopefully the episode will end quickly.

    I would say that your cardiologist should have followed up with you on the new meds (or given the option to contact him at least)... It seems rather presumptious of him to assume meds will work in a certain way - this forum has taught me that there's no 'one size fits all' approach, that's for certain! Don't settle for the GP's opinion and do keep in touch with the cardiologist (is he/she an EP? You should see an EP...)

    Sending hugs and warm wishes to you, hope you feel better soon.

    Oh, and to the cardiologist who recommends that we DON'T visit this forum, I would say that they clearly don't understand the impacts of AF at all.

    Lulu x

  • Thank you so much, Lulu, for your good wishes and hugs. My GP has just telephoned and was helpful. I think I trust him more than the cardiologist who I only met that once on 18th June and who I felt, was so cheerily dismissive. He's not an EP and I'd probably have to go go Blackpool for that. GP wants blood tests to eliminate any other possible causes for tiredness as I was feeling lethargic previous to the new betablocker. And I do have a follow-up appt with him next week, which is reassuring. I'm of the generation who don't like "making a fuss" and just want to grow older without being a nuisance at the GP surgery. I am feeling better now my meds have kicked in and heart is back to "steady irregular" my default mode which I can live with. (Around 88 bpm) Wish I could say the same for my emotions! Good luck tomorrow! S x

  • Hasty Heart: Your partner being away at this time must be stressful - but at least your GP is there for you, that must be a relief and comfort.

    I'm surprised that a blood test wasn't ordered for a week after a change in medication. They need to check kidney function at the least at every change.

  • I am having the same problem I get tired out just putting my socks on doctor said that it was my pacemaker a new model they are getting used to it my pacemaker clinic say it's my medication hope they they get it right mind you l am 84 all the best Gordon

You may also like...